First appointment with endocrinologist; how can I convince them to change meds? Help please!!

Hi all. I'm new here so will give as much info as possible. Last April I missed a period, thought it was menopause as I'm in my mid forties, but after tests was told I had an underactice thyroid. I had no other symptoms, weight was 8 stone, thick hair, plenty of energy etc.

My THS was 10. This is the only blood test I was told. I was put on 50mg Levothyroxine but had many side affects; muscle spasms, weakness in arms and hands, felt 'wired' and hysterical, stabbing pains in the head, arms,chest and back and also lost a huge amount of hair very suddenly.

Went back to the docs who was unconvinced it was the tablets but allowed me to reduce meds to 25mg and increase after a month. This helped and I felt more 'myself'.

Have gradually increased to 75mg and TSH is now 0.61, Ferritin level is 23 (am still taking 2x iron tabs daily), no Thyroid function test was done. GP is happy with this and keeping meds at 75mg Levothyroxine. However I have put on nearly a stone in weight, am tired all the time and am continuing to lose my hair. GP says this is due to low iron but my iron must have been lower before they put me on any tablets at all and I never had hair loss before now! My mental functioning is dreadful. I am behind with everything. Last week I walked out of a shop without paying for something. I feel lost and confused a lot of the time. I put cups of tea in the lounge then ask who I have made them for! Have nearly been run over a few times. Everything is a struggle; I feel fat and balding and fed up. I also somethimes have a muscle spasm in my hand; a thumb twitch and am wondering if this is something else or due to the meds/thyroid. I seem to be having thyroid symptoms due to being on the medication rather than taking meds to stop the symptoms.

I have read that some people transfer Levothyroxine into DHT which can cause male pattern baldness and that Evening Primrose Oil can stop this but I am reluctant to take it as I had a fit twenty years ago after a head injury.

Have got a referral to an endocrinologist but am concerned they won't take me seriously as my dose is only 75mg. Should I ask for a combination of T3 and T4 treatment to help the brain fog? Will this help with my weight gain and hair loss too?

Have read some posts on this forum and it is all very involved and quite baffling to a newbie. Any advice on how to deal with the appointment, what might help my symptoms and how to go about getting it would be extremely helpful. Thanks in advance.

Last edited by

6 Replies

  • Do you take Vit C with your iron tablets and take them 4 hours away from the levothyroxine ?

    Sadly some people do get nasty reactions to levothyroxine no matter what your doctor says and your current symptoms suggest you not able to convert the t4 in levo into the t3 your cells are screaming for simply because your ferritin is way too low it needs to be over 70

    Be very sure that any endo you see is one recomended as good by members of this forum and on the list from louise warvill

  • Hi , I take a Ferrous Fumarate 210mg with my vitamin C after lunch, so usually at least 6hrs after the levothyroxine. The vitamin C is only a supermarket brand 'selenium with A,C and E' and I usually have fruit juice with it. To be honest I rarely take two together due to the indigestion and as I'm so forgetful, it sometimes means only one a day. I wasn't aware my ferritin should be as high as 70 so I will make sure I take two from now on!

    Do you have a link for good endos? Mine will be whoever i get from my local hospital but a list would be useful.

  • I'm just wondering if you are aware that you can chose to go anywhere other than your local hospital, if there is a particular Endo to whom you wish to be referred? As reallyfedup mentioned, contact Louise on for a list of those recommended by members here (not by ThyroidUK).

  • You mention that you have read that levothyroxine transfers into DHT, which I am assuming is dihydrotestosterone - do you have the link to that, as I'm not sure i understand exactly what was meant.

    My GP believes that zinc can be a contributory factor in hair loss

    Have your levels been tested?

    I think it is key also, that you suffered an head injury, as it can be particularly injurious to the neuroendocrine system. There are others here who know far more about it, and hopefully will comment, but here is one link, for your information.

  • So, I am finally looking at vitamin intake after reading lots of posts on this site.

    Does the following sound OK;

    2x 210mg ferrous fumarate

    1 a day vit B complex

    selenium & vits A,C and E

    1 a day vit D

    1 a day zinc

    I can't give precise content of vits as they are basic supermarket brand. Is it better to buy the more potent brand from a health shop? Also, I think I shouldn't take vit D with iron, is this right?

    If i get Biotin, should I continue with the above vits as well or adjust them in any way?

    Hair is very gritty today-major dandruff for first time in years since increasing iron tabs. Will have to wash it twice this week which is something I try to avoid.

    Sorry for the stupid questions. xx

  • Will try to post a link to that DHT info later. You were right Hypnotec that I meant dihydrotestorone. I think the levo increases production of a hormone called 5 alpha reductase which combines with testosterone and causes male pattern baldness. This is what I seem to have; thin on the temples and the crown.

    Had a look on the mirror last night and my parting is getting wider which was shocking. Also got terrible twitchy thumb which I hope is Carpal tunnel symdrome or stress and nothing worse!

    Thanks so much for the replys. Will certainly ask for my zinc levels to be tested and have got that list of good endos but they are all up north so not really viable for me being down south. Will try to eat well and take the vitamins and maybe do some relaxation today before kids finish school but will probably nod off! Best wishes.x

You may also like...